Alert archive / Louisiana / Small Craft Advisories in 2017

Small Craft Advisory 21, NWS New Orleans, LA

March 29, 2017

NWS New Orleans, LA issued this small craft advisory at Mar 29, 2017, 10:16 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 10:16 AM CDT (15:16 UTC)
Expired
Mar 29, 2017, 7:00 PM CDT
In force
9 hr
Issued by
NWS New Orleans, LA

The text

As transmitted.

231 
WHUS74 KLIX 291516
MWWLIX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1016 AM CDT WED MAR 29 2017

...WINDS PICKING UP ACROSS THE WATERS...

.A DEVELOPING SURFACE LOW OVER THE PLAINS AND HIGH PRESSURE ALONG
AND JUST OFF THE ATLANTIC COAST IS BRINGING BREEZY TO WINDY
CONDITIONS ACROSS MUCH OF THE OPEN WATERS. 

GMZ550-552-555-570-572-575-577-292330-
/O.NEW.KLIX.SC.Y.0021.170329T1516Z-170330T0000Z/
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-
1016 AM CDT WED MAR 29 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* WINDS...15 TO 20 KNOTS WITH FREQUENT HIGHER GUSTS.

* WAVES/SEAS...SEAS 3 TO 6 FEET OCCASIONALLY 7 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 10:01 AM CDT, 15 minutes earlier.

Area forecast discussion, Mar 29, 10:01 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1001 AM CDT Wed Mar 29 2017

.SOUNDING DISCUSSION...
Some minor issues in getting the flight off this morning mainly
due to unstable instrument lock, but this was reconciled and the
flight was successful, using a second instrument. A pretty stable
looking profile at the surface with a steep inversion based around
1900 feet to 6700 feet, then steep lapse rate aloft supportive of
altocumulus based around 13kft. Dry sounding with some low level
moisture only to around 1500 ft and some at cirrus level around
29kft. Winds are SE 15 to 35 kt below the inversion, then veers to
S and SW 15-30kt to about 500 mb, then W to SW 35-76 kt remainder
of the way up. Peak wind was found at 43.6kft at 250/76kt.

Flight terminated at 8.3 millibars, about 20.3 miles up near
County Road 542 SW between Saucier and Success in northern
Harrison County, MS.  24/RR

&&

.PREV DISCUSSION... /issued 326 AM CDT Wed Mar 29 2017/

SHORT TERM...
Latest model run beginning to edge toward the Euro's solution of a
divergent upper flow event from the coast southward. The polar
upper trough will still be capable of producing severe
thunderstorms over the area and northward but the majority and
strongest of our thunderstorms look to be from near the coast
southward associated with the divergent area of the polar and
subtropical jets. Could be a bad day for mariners Thursday. The
blow up over the northern gulf and the strong to severe
thunderstorms along the cold front will both help to cause some
strong subsidence between them. This will help limit thunderstorm
potential in that location but not negate it. This looks to fall
somewhere in southern Mississippi. Will keep all modes of severe
weather along with the slight risk of severe that SPC continues
for all land areas as the line of sh/ts moves into the area late
tonight.

LONG TERM...
The next system should begin to affect the area by Sunday
afternoon and move through by early Monday. This time the main sfc
low is advertised to be a lot closer to the area with the best
dynamics and lift associated with it. This storm system also looks
to have all modes of severe weather accompany it. Still some time
for this to be shifted slightly north or south over the coming
days so will continue to mainly focus on the Thursday system.

AVIATION...

As of this writing, most terminals seeing some sct-bkn clouds in the
FL015-025 range, with the exception of KMCB, which has IFR
conditions. Most will see at least a brief period of MVFR conditions
this morning, but only have KMCB with IFR. Improvement to VFR
conditions is expected by mid to late morning, around 15-16z. Those
conditions should continue for the remainder of the daytime hours.
Another round of MVFR to IFR conditions is expected to redevelop
after sunset this evening, but any mention of TSRA isn't likely in
the 12z package unless it is in the 08z-12z Thursday window at KBTR.
Midday package will probably have TSRA in most terminals in the 12z-
18z Thursday time frame. 35

MARINE...

Will expand and extend Small Craft Exercise Caution headlines to
include all outer waters and western inner open waters through the
afternoon hours. Anticipate those will need extended and/or expanded
beyond this afternoon through at least Thursday night. Mariners will
also have to concern themselves with the threat of a line of
thunderstorms moving through the coastal waters late tonight and
Thursday. Another round of strengthening winds as well as
thunderstorms may require headlines late in the weekend. 35

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: Assessing convective threats for this week.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  85  66  78  55 /  10  20  70  40
BTR  86  68  78  57 /  10  40  80  20
ASD  84  68  78  61 /   0  10  70  70
MSY  85  70  79  62 /  10  10  70  60
GPT  79  69  78  63 /  10  10  70  80
PQL  82  66  80  62 /   0  10  60  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Mar 29, 4:10 AM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
410 AM CDT Wed Mar 29 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-292115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
410 AM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to move into southwest
Mississippi and western portions of southeast Louisiana after
midnight tonight. Some storms could be strong to severe. There is
a Slight Risk of severe weather late tonight for counties and
parishes bordering the Atchafalaya River, with a Marginal Risk of
severe weather as far east as a Tylertown to Hammond to Morgan
City line. The main threats will be damaging winds and large hail,
but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a Slight Risk of severe thunderstorms across all of
southern Mississippi and southeast Louisiana and the adjacent
coastal waters during the day on Thursday. Damaging winds and
large hail are the main threats, but a tornado cannot be ruled
out.

Thunderstorms are expected again Sunday into Monday morning. Some
of these storms could be strong to severe as well, and also
produce areas of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight, Thursday and again
on Sunday into early Monday.

Nearby

Small Craft Advisories in Louisiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.